Tennessee, 2009

Damaging Winds and Lightning Strike in Tennessee, August 4, 2009

August 4, 2009 · NWS OHX · 13 events in 11 counties and zones

Two thunderstorm complexes moved out of southern Kentucky into Middle Tennessee as a result of strong northwesterly flow aloft. The first one moved across the Cumberland Plateau Region during the afternoon hours, while the second one moved across western and central portions of the mid state during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$306,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Two thunderstorm complexes moved out of southern Kentucky into Middle Tennessee as a result of strong northwesterly flow aloft. The first one moved across the Cumberland Plateau Region during the afternoon hours, while the second one moved across western and central portions of the mid state during the evening hours. Several counties received thunderstorm wind damage, mainly in the form of downed trees and building damage, and one person was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 12:22 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 4, 12:22 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT TUE AUG 4 2009

.AVIATION...CONVECTION IS FIRING ALONG THE CUMBERLAND PLATEAU,
WITH A HIGHLY UNSTABLE ENVIRONMENT IN PLACE ACROSS MIDDLE
TENNESSEE TODAY. MAY SEE SOME CONVECTION AT BNA/CSV DURING THE
AFTERNOON, BUT ESPECIALLY OVERNIGHT AS A COLD FRONT MAKES ITS WAY
ACROSS THE MID STATE.

&&

.PREV DISCUSSION... /ISSUED 1037 AM CDT TUE AUG 4 2009/

UPDATE...IT WAS MOSTLY SUNNY AND WARM ACROSS THE MID STATE THIS
MORNING, WITH TEMPERATURES CLIMBING OUT OF THE 70S AND THROUGH THE
80S.

THE FORECAST PROBLEM FOR TODAY CONSISTS OF SEVERAL PARTS. FIRST,
WHICH AREAS WILL SEE THE BEST CHANCE FOR AFTERNOON THUNDERSTORMS
AND HOW HOT WILL IT GET? THE 12Z OHX SOUNDING SHOWED A LOT OF
AVAILABLE CAPE, BUT IT CAN ONLY BE TAPPED IF TEMPERATURES WARM
SUFFICIENTLY, ATMOSPHERIC MOISTURE DEEPENS, AND/OR A SOURCE OF
LIFT CAN HELP GIVE PARCELS THE UMPH THEY NEED. ONCE TEMPERATURES
GET AROUND 90, WE SHOULD HAVE SUFFICIENT BUOYANCY TO GET ISOLATED
TO SCATTERED CONVECTION. IF GFS AND NAM ARE CORRECT, ATMOSPHERIC
MOISTURE MAY DEEPEN OVER OUR NORTHERN COUNTIES LATE TODAY, THANKS
TO MCS DEBRIS DROPPING IN. THE LATEST RUC AND WRF, HOWEVER, KEEP
THINGS ABOUT THE SAME THROUGHOUT THE DAY. HAVE BEEN TRACKING A
SOUTHWESTWARD-PROPAGATING OUTFLOW BOUNDARY FROM THE SDF
CONVECTION INTO OUR CWA AND LATEST SATELLITE PIC SHOWED IT NEAR
BNA. ANOTHER ONE, IS SWINGING SOUTHEASTWARD TOWARD PAH. THIS
FEATURE COULD HELP PROVIDE SOME EXTRA LIFT DURING MAX HEATING.

EXPECT BEST CHANCE FOR THUNDERSTORMS TO BE IN THE NORTH, WHERE
ATMOSPHERIC MOISTURE MAY DEEPEN AND WILL BE MOST VULNERABLE TO THE
INTRUSION OF OUTLFOW BOUNDARIES FROM CONVECTION TO OUR NORTH.

WITH PROBABLY GO WITH A POP RANGE OF 50% IN THE NORTH TO 20% IN
THE EXTREME SOUTH.

MIGHT NUDGE MAX TEMPERATURES A LITTLE DEEPER INTO THE MIDDLE 90S
FOR SOME SOUTHERN AREAS, WHERE POPS ARE LOWEST. OTHERWISE, WILL
PROBABLY LEAVE CURRENT ZFP TEMP FORECAST AS IS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Aug 4, 10:23 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1123 AM CDT TUE AUG 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1123 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...A FEW OF
WHICH MAY PRODUCE DAMAGING WINDS...HAIL...AND TORRENTIAL DOWNPOURS.
THE BEST CHANCE FOR STORMS TODAY WILL BE ACROSS NORTHERN AREAS...
ESPECIALLY NEAR THE KENTUCKY BORDER..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO PRODUCE THUNDERSTORMS IN THE MID STATE
TONIGHT AND WEDNESDAY...A FEW OF WHICH COULD BECOME STRONG TO
SEVERE...AND PRODUCE GUSTY WINDS...HAIL...AND BRIEF HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF THE POSSIBLE SEVERE
WEATHER... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

19

The radar

The Knoxville radar (KMRX), 135 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fentress

When
August 4, 1:39 PM CST
Where
Fentress County, Allardt
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.380, -84.880

Power pole was downed on State Highway 52 East near Allardt.

Thunderstorm Wind, Putnam

When
August 4, 5:00 PM CST
Where
Putnam County, 1.01 mi NW of Cookeville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.180, -85.513

A large 50 to 60 foot oak tree crushed two trailer homes on West 12th Street, injuring one women and trapping a couple who had to wait for firefighters to rescue them. The one women sustained an ankle injury and the couple was not injured. It was reported to have just blown down, broke off right at the ground, and hit two trailers, smashing them all the way down to their frames.

Lightning, Cumberland

When
August 4, 5:05 PM CST
Where
Cumberland County, 3.09 mi W of Vandever
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.832, -85.135

Lightning struck a tree that fell on a 66 year old women, who lives about five miles southwest from Crossville on Lantana Road, as thunderstorms moved through this area. She was rushed to a regional trauma center after she was rescued. She was trapped underneath the tree for some period of time, but was conscious during the entire event. Extent of injury and condition were not reported.

Thunderstorm Wind, Stewart

When
August 4, 6:20 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
90 kt (104 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.480, -87.840

Roof was blown off furniture store in downtown Dover.

Thunderstorm Wind, Montgomery

When
August 4, 6:30 PM CST
Where
Montgomery County, 2.18 mi W of Kennedy
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.619, -87.319

A tree was reported downed along State Highway 48. A newspaper also reported that a few additional trees were reported down in the Clarksville area. Three thousand CDE Lightband Customers and 300 Cumberland-Electrical Membership Corporation Customers went without electricity for several hours. There were also reports of trees falling on cars.

Thunderstorm Wind, Benton

When
August 4, 7:20 PM CST
Where
Benton County, 0.69 mi N of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.060, -88.100

Trees were reported down countywide, especially in the Camden area.

Thunderstorm Wind, Humphreys

When
August 4, 7:20 PM CST
Where
Humphreys County, 0.56 mi E of New Johnsonville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.020, -87.960

Trees were downed in New Johnsonville.

Thunderstorm Wind, Humphreys

When
August 4, 7:20 PM CST
Where
Humphreys County, 0.84 mi SSW of Mc Ewen
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.108, -87.633

Trees were downed in McEwen.

Thunderstorm Wind, Dickson

When
August 4, 7:33 PM CST
Where
Dickson County, 1.31 mi ESE of Mt Sinai
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.990, -87.380

A wind gust was estimated to be around 70 MPH.

Thunderstorm Wind, Perry

When
August 4, 7:50 PM CST
Where
Perry County, 1.97 mi WSW of Lobelville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.773, -87.784

A few trees were downed across the county.

Thunderstorm Wind, Hickman

When
August 4, 7:55 PM CST
Where
Hickman County, Centerville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.780, -87.470

A portion of the roof was removed causing significant damage inside the Dale's Superstyles Building in Centerville. This is a three story building, with an apartment on the third level. A piece of flashing ended up on the north side of Centerville Square, which is next to this building. It was also raining at this time, with water raining down into a bedroom, two bathrooms and a hallway, as well as on the ceiling tile. It also damaged the back room and the ceiling of the second floor hair salon. Water damage reached as far as the basement of the building, where a local business operates. Winds were estimated as high as 70 MPH.

Thunderstorm Wind, Hickman

When
August 4, 8:00 PM CST
Where
Hickman County, 2.96 mi SE of Bond
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.703, -87.379

Trees were downed along Ugly Creek Road.

Thunderstorm Wind, Williamson

When
August 4, 8:05 PM CST
Where
Williamson County, 1.47 mi ENE of Douglas
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
35.879, -86.846

Several trees were downed near Lewisburg Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192742, 193073, 193205, 192744, 192745, 192746, 192829, 192830, 192828, 192833, 193204, 192831, 192836.